Louisiana, 2024

Tornado and Flash Flood in Louisiana, May 2, 2024

May 2, 2024 · NWS LCH · 2 events in 2 counties and zones

A series of upper disturbance moved across the region causing multiple days of wet weather. Flooding occurred in Lake Charles and a tornado near Welsh.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A series of upper disturbance moved across the region causing multiple days of wet weather. Flooding occurred in Lake Charles and a tornado near Welsh.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 2, 2:54 AM CST, 7 hours 1 minute earlier.

Area forecast discussion, May 2, 2:54 AM CST, 7 hours 1 minute before
Area Forecast Discussion
National Weather Service Lake Charles LA
354 AM CDT Thu May 2 2024

...New SHORT TERM, LONG TERM, MARINE...

.SHORT TERM...
(Today through Saturday night)
Issued at 354 AM CDT Thu May 2 2024

Once again the main story is the severe / flood threat shaping up
for much of the CWA today and tomorrow. Several rounds of showers
and thunderstorms will move across west and north portions of the
CWA. Forecast soundings indicate wind and thermal profile
supportive of severe weather and flooding threat in southeast
Texas and central Louisiana.

The public is urged to monitor weather trends this morning, today,
tonight and tomorrow as we work through this potential of severe
and flood.

11/Calhoun

&&

.LONG TERM...
(Sunday through Thursday)
Issued at 354 AM CDT Thu May 2 2024

For Sunday, a weak upper level disturbance expected to bring another
chance of showers and thunderstorms, with the highest chances across
Southeast Texas and Central Louisiana north of U.S. 190. Overnight
lows expected in the mid to upper 60s, and afternoon highs in the
mid 80s.

By Monday, a large mid to upper level trough over the Western U.S.
expected to lift rapidly northeast, with most of the moisture and
lift well north of the region. By Tuesday through Thursday, the mid
to upper level pattern will be generally dominated by a large low
over the upper Midwest, a building ridge over the Southern Gulf/NW
Caribbean, with the Southern U.S. remaining predominately in a zonal
flow aloft. Limited moisture and lift resulting in little if any
precipitation. Temperatures will be slowly increasing during this
period. Expect morning lows in the upper 60s to near 70 Monday,
lower to mid 70s Tuesday through Thursday. Afternoon highs in the
mid to upper 80s Monday, upper 80s to lower 90s Tuesday through
Thursday.

08/DML&&

.AVIATION...
(06Z TAFS)
Issued at 1132 PM CDT Wed May 1 2024

Not a lot has changed in the thinking for the aviation forecast.
Low clouds will continue to form over the next few hours with MVFR
conditions possibly down to IFR conditions.

After 02/11z or so, the forecast will depend on how the MCS
develops over Texas and how it moves across the forecast area. At
this time will cover this with TEMPO for storms at KBPT by 02/14z
and PROB30 at all remaining terminals starting at KLCH/KAEX at
02/15z and starting at KLFT/KARA at 02/16z.

If the storm complex does make it through, expect IFR conditions
with low visibility from heavy rainfall along with gusty winds.

Rua

&&

.MARINE...
Issued at 354 AM CDT Thu May 2 2024

A brief period of increasing rain chances, winds and seas will
take place today ahead of an approaching shortwave trof. No Small
Craft Advisory criteria is anticipated with this disturbance.
Otherwise, onshore flow and mild conditions are anticipated
through the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  80  68  79  65 /  90  50  70  10
LCH  81  70  80  70 /  60  40  50  10
LFT  85  72  82  70 /  50  40  50  10
BPT  82  70  82  71 /  60  50  50  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flood Watch through Friday evening for LAZ027>032-141.

TX...Flood Watch through Friday evening for TXZ180-201-259>262-515-
     516.

GM...None.
&&

SHORT TERM...11
LONG TERM....08
AVIATION...07

In the hours before

Special weather statement, May 2, 9:43 AM CST, 12 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1043 AM CDT Thu May 2 2024

TXZ515-615-021630-
Lower Jefferson TX-Upper Jefferson TX-
1043 AM CDT Thu May 2 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL JEFFERSON COUNTY
THROUGH 1130 AM CDT...

At 1043 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Winnie, or 11 miles west of Hamshire, moving east at 30
mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Beaumont, Hamshire, Fannett, and La Belle.

This includes Interstate 10 in Texas between mile markers 846 and
832.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3003 9418 2977 9409 2972 9435 2989 9436
      2989 9444 2994 9444
TIME...MOT...LOC 1543Z 254DEG 28KT 2982 9450

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

14
Special weather statement, May 2, 9:44 AM CST, 11 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1044 AM CDT Thu May 2 2024

LAZ074-141-142-241-242-021630-
Southern Calcasieu LA-Southern Jefferson Davis LA-
Northern Calcasieu LA-Northern Jefferson Davis LA-East Cameron LA-
1044 AM CDT Thu May 2 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CAMERON...JEFFERSON
DAVIS AND EASTERN CALCASIEU PARISHES THROUGH 1130 AM CDT...

At 1044 AM CDT, Doppler radar was tracking a strong thunderstorm over
Holmwood, or near Iowa, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lake Charles, Welsh, Iowa, Fenton, Hayes, Moss Bluff, Buller,
Hacketts Corner, Topsy, Lebleu Settlement, Pine Island, Thornwell,
Lowry, Holmwood, Bell City, Roanoke, and Lacassine.

This includes the following highways...
 Interstate 10 in Louisiana between mile markers 33 and 60.
 Interstate 210 between mile markers 9 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3000 9315 3018 9319 3040 9316 3040 9313
      3041 9313 3044 9293 3044 9278 3046 9277
      3047 9271 3000 9274
TIME...MOT...LOC 1544Z 271DEG 14KT 3017 9307

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Denson
Local storm report, May 2, 9:45 AM CST, 10 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
1045 AM CDT Thu May 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1044 AM     Flash Flood      3 NNW Wildwood          30.56N 94.46W
05/02/2024                   Tyler              TX   Dept of Highways

            Road flooded over Kimball Creek.

&&
Local storm report, May 2, 9:48 AM CST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
1048 AM CDT Thu May 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1047 AM     Flash Flood      4 WSW Beaumont          30.07N 94.20W
05/02/2024                   Jefferson          TX   Mesonet

            Ditch on Landis Drive is out of its banks
            and approaching the road.

&&
Local storm report, May 2, 9:51 AM CST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
1051 AM CDT Thu May 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     Flash Flood      7 SW Central Gardens    29.92N 94.11W
05/02/2024                   Jefferson          TX   Mesonet

            gage showing ditch on Berry Drive is out of
            its banks.

&&
Local storm report, May 2, 9:55 AM CST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
1055 AM CDT Thu May 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1054 AM     Flash Flood      2 SSW Lake Charles      30.18N 93.22W
05/02/2024                   Calcasieu          LA   NWS Employee

            Cars stalled 210 and common.

&&

The radar

The Lake Charles radar (KLCH), 8 km away, was scanning. The volume nearest the first event began at 15:52 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 tornado. Local standard time, as filed.

Flash Flood, Calcasieu

When
May 2, 9:55 AM CST to 10:55 AM CST
Where
Calcasieu County, 2.15 mi S of Lake Charles Lake to 2.17 mi S of Lake Charles Lake
Cause
Heavy Rain
Property damage
$5,000
Reported by
NWS Employee
Coordinates
30.199, -93.228

An off duty NWS employee observed flooding on Common Street near Interstate 210. Multiple vehicles were stalled on Common and College. Flooding was also reported on Prien Lake Road.

Tornado, Jefferson Davis

When
May 2, 10:32 AM CST
Where
Jefferson Davis County, 1.63 mi S of Welsh Arpt
Rating
EFU
Path length
0.01 mi
Path width
1 yd
Reported by
Public
Coordinates
30.206, -92.833

A brief tornado touched down in an empty field southwest of Welsh along Leblanc Road. The report was relayed by a spotter.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2024Every state in 2024This day in weather historyThe tornado archive for Louisiana, 2024Warnings in Louisiana, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1182536, 1182535.